By my 9th week on Prozac I felt suicidal.
My name is Amy. I started taking 20 mg. of Prozac in April, 1992. My doctor thought I was depressed due to “empty nest syndrome” and menopause. I had always been a very open and trusting person, so I swallowed my first capsule without reading the insert in the bottle. I trusted my doctor.
The first week I noticed I was sleeping less. I had been sleeping between 7 and 8 hours a night and now I was sleeping about 6 hours a night. But this did not concern me. I suddenly had a lot to ponder. I began ruminating on how “people had done me wrong.”. I first focused on my 3 cousins (whom I had not seen in years). I thought they were betraying me behind my back. To add to this worry, I began obsessing about incidents in history such as the destruction of Cambodia and Tibet by the Communists and the tragedy of the Holocaust. I sat at my kitchen table and cried for hours about this.
At my part time job, I felt that the other employees were taking advantage of me. I had never felt this way before and it seemed like a revelation to me. By the 4th week on Prozac, I was sleeping only 4 hours a night but it did not concern me because I had so many important things to think about.
I would pick up a book to read and would think that there was some special message in there for me. I was sure of this when the printed matter on the page began jumping out at me. Nothing like this had ever happened to me before. I began to make a special effort to act normal around people because suddenly these people would appear to me as being unreal. I became terrified that they were unreal but I must not let them know this.
During the next several weeks I became confused in my driving and would lose my sense of direction. I thought that I could not concentrate on my driving because I was so terrified of what else was happening. I never once suspected that it was the Prozac.
My husband of 28 years became concerned about me but I kept saying “I’ll be better as soon as this Prozac takes effect”. I told him none of my symptoms. I felt that everything wrong in the world was my problem and I must solve it.
At no time in my life had I ever thought of suicide. It wasn’t as though I had ever thought of suicide and then dismissed the idea. It was just that the thought of suicide had never occurred to me. By my 9th week on Prozac I felt suicidal. I went to my doctor and told him that I was going to kill myself because I could not endure this suffering. He immediately told me to discontinue the Prozac and he gave me some sleeping medication. I thought this meant that the Prozac had not worked for me and that I was having a nervous breakdown.
The next day I began having visual hallucinations. I was so terrified that I went to my doctor in an incoherent state. He put me in the hospital and I was there for 3 weeks as an inpatient. My husband visited me every night after work. We both thought that I had a nervous breakdown. No doctor told us differently. I was given Thorazine and I began to sleep again. Then my health insurance ran out and I came back home.
When I left the hospital, I was told to see a psychologist once a week. The psychologist and I discussed my childhood.
One day, three months later, my husband said ” Do you think the Prozac could have contributed to your breakdown”. “No”, I said, “Prozac is a drug that helps mental disturbances. It would not cause mental disturbance.
“My husband found the insert to my bottle of Prozac. We began to read it. We saw that hallucinations, depersonalization, paranoia and confusion were all listed as adverse reactions. I still could not believe it so I sent for my hospital record.
I was amazed to see that on the fourth day of my hospitalization the physician had written “Patient had psychotic reaction to Prozac. These symptoms started after use” We investigated this matter but were never given a satisfactory answer for why the doctors kept this a secret.
The saddest part of this story is that it took so long for me to completely recover. It was close to 2 years before I could laugh again. It was almost 4 years before the idea of forgiveness even began to stir in my soul.
Now, in my 6th year, I am completely recovered and enjoying life again, but I will never forget this trip through hell. My husband, children and I are now dedicated to warning others about the dangers of Prozac.
Years 2000 and Prior
This is Survivor Story number 35.
Total number of stories in current database is 96